A Fujita type global existence-global nonexistence theorem for a weakly coupled system of reaction-diffusion equations

  • Howard A. Levine
Original Papers

Abstract

LetDRN be a region with smooth boundary∂D. Letp·q>1,p, q≥1. We consider the system:utu+vp,vtu+uq inD×[0, ∞) withu=v=0 in∂D×[0, ∞) andu0,v0 nonnegative. Letγ=max(p, q). We show that ifD isRN, a cone or the exterior of a bounded domain, then there is a numberpc(D) such that (a) if (γ+1)/(pq−1)>pc(D) no nontrivial global positive solutions of the system exist while (b) if (γ+1)/(pq−1)<pc(D) both nontrivial global and nonglobal solutions exist. In caseD is a cone orD=RN, (a) holds with equality. An explicit formula forpc(D) is given.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    C. Bandle and H. A. Levine,On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains, Trans. Amer. Math. Soc.655, 595–624 (1989).Google Scholar
  2. [2]
    C. Bandle and H. A. Levine,Fujita type results for convective reaction diffusion equations in exterior domains, Z. Angew. Math. Phys.40, 655–676 (1989).Google Scholar
  3. [3]
    M. Escobedo and M. A. Herrero,Boundedness and blow up for a semilinear reaction-diffusion system. J. Diff. Eq.89, 176–202 (1991).Google Scholar
  4. [4]
    H. Fujita, On the blowing up of solutions of the Cauchy problem foru tu+u 1+α, J. Fac. Sci. Univ. Tokyo Sect. IA Math.16, 105–113 (1966).Google Scholar
  5. [5]
    A. Friedman,Partial Differential Equations of Parabolic Type, Prentice Hall, Englewood Cliffs, N.J. 1965.Google Scholar
  6. [6]
    V. A. Galaktionov, S. P. Kurdyumov and A. A. Samarskii,A parabolic system of quasilinear equations I, Differensial'nye Uravneniya19, 2123–2140 (1983). (In Russian.) Differential Equations,19, 1558–1571 (1983) (In English).Google Scholar
  7. [7]
    V. A. Galaktionov,A parabolic system of quasilinear equations II, Differensial'nye Uraveniya21, 1544–1559 (1985) (In Russian.) Differential Equations,21, 1049–1062 (1985) (In English).Google Scholar
  8. [8]
    H. A. Levine,The role of critical exponents in blowup theorems, SIAM Reviews32, 262–288 (1990).Google Scholar
  9. [9]
    H. A. Levine and P. Meier,The value of the critical exponent for reaction-diffusion equations in cones, Arch. Rational. Mech. Anal.109, 73–80 (1990).Google Scholar
  10. [10]
    H. A. Levine and P. Meier,A blowup result for the critical exponents in cones, Israel J. Math.67, 1–7 (1989).Google Scholar
  11. [11]
    P. Meier,Existence et non-existence de solutions globales d'une équation de la chaleur semi-linéaire': extension d'un théorème de Fujita, C. R. Acad. Sci. Paris Série I303, 635–637 (1986).Google Scholar
  12. [12]
    M. H. Protter and H. F. Weinberger,Maximum Principles in Differential Equations, Prentice Hall, New York 1967.Google Scholar
  13. [13]
    G. N. Watson,A Treatise on the Theory of Bessel Functions, 2nd Ed., Cambridge University Press, London/New York 1944.Google Scholar
  14. [14]
    F. B. Weissler,Existence and nonexistence of global solutions for a semilinear heat equation, Israel J. Math.38, 29–40 (1981).Google Scholar

Copyright information

© Birkhäuser Verlag 1991

Authors and Affiliations

  • Howard A. Levine
    • 1
  1. 1.Dept of MathematicsIowa State UniversityAmesUSA

Personalised recommendations